Advertisement

Phenibut overdose

Published:September 01, 2016DOI:https://doi.org/10.1016/j.ajem.2016.08.067
      A 25-year-old white man presented to the emergency department with altered mental status and stupor. He and his girlfriend were dropped off at the triage entrance by a friend who was concerned after he started behaving erratically, became confused, and possibly had “walking seizures.” He was limp with a decreased level of consciousness and was quickly rushed back to the resuscitation room. The friend stated that the patient had recreationally ingested phenibut pills, which were obtained over the Internet. At this time, no further medical history was available. Physical examination revealed a blood pressure of 121/61, pulse of 60, rectal temperature of 35.3°C, and a respiratory rate of 10 breaths per minute. In general, he was somnolent but arousable with sternal rub. Pupils were dilated to 8 mm bilaterally and were sluggishly reactive. Respirations were shallow without wheezing. Cardiac and abdominal examinations were benign. The Glasgow Coma Scale was 10 (E2M3V5).
      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Dambrova M
        • Zvejniece L
        • Liepinsh E
        • Cirule H
        • Zharkova O
        • Veinberg G
        • et al.
        Comparative pharmacological activity of optical isomers of phenibut.
        Eur J Pharmacol. 2008; 583: 128-134
        • Neumyvakin I
        • Krupina T
        • Polevoî L
        • Semeîkina L
        Principles for making up pharmaceutical kits to supply cosmonauts with drug packs.
        Kosm Biol Aviakosm Med. 1978; 12: 27
        • Lapin I
        Phenibut(β-phenyl-GABA): a tranquilizer and nootropic drug.
        CNS Drug Rev. 2001; 7: 471-481
        • Magsalin M
        • Khan A
        Withdrawal symptoms after internet purchase of phenibut (β-phenyl-γ-aminobutyric acid HCL).
        J Clin Psychopharmacol. 2010; 30: 648-649
        • Owen D.
        • Wood D.
        • Archer J.
        • Dargan P.
        Penibut (4-amino-3-phenyl-butyric acid): availability, prevalence of use, desired effects and acute toxicity.
        Drug Alcohol Rev. 2015; 34: 205
        • Högberg L
        • Szabó I
        • Ruusa J
        Psychotic symptoms during phenibut(beta-phenyl-gamma-aminobutyric acid) withdrawal.
        J Subst Use. 2012; 18: 335-338
        • O'Connell C
        • Schneir A
        • Hwang J
        • Cantrell F
        Phenibut, the appearance of another potentially dangerous substance in the United States.
        Am J Med. 2014; 127: e3-e4
        • Wong A
        • Little M
        • Caldicott D
        • Andres A
        • Greene S
        Analytically confirmed recreational use of phenibut (β-phenyl-γ-aminobutyric acid).
        Clin Toxicol. 2015; 53: 783-784
        • Li C
        • Sundararajan K
        An uncommon case of phenibut toxicity in an intensive care unit.
        Int J Med Pharm Case Rep. 2015; 5: 1-6
        • Downes M
        • Berling I
        • Mostafa A
        • Grice J
        • Roberts M
        • Isbister G
        Acute behavioural disturbance associated with phenibut purchased via an internet supplier.
        Clin Toxicol. 2015; 53: 636-638